09212017Headline:

Houston, Texas

HomeTexasHouston

Email Steve Thomas
Steve Thomas
Steve Thomas
Contributor • (866) 529-2400

Dilantin side effects can be serious

Comments Off

Stevens-Johnson syndrome is a rare disease. Unfortunately, it was not rare enough for patients who developed the potentially fatal disease while taking Dilantin (phenytoin), an anticonvulsant medication used to treat epilepsy. The drug was originally approved in the 1950s. Manufactured by Pfizer, Dilantin's supplemental applications for use in the United States were approved in 2001.

The U.S. Food and Drug Administration about a year ago required safety labeling and medical-prescriber information changes for 40 drugs, including Dilantin, in part to warn of potential side effects. One of those side effects is Stevens-Johnson syndrome, which, according to the Wilmer Eye Institute at Johns Hopkins Hospital, “is a disorder that causes painful blisters and lesions on the skin and mucous membranes and can cause severe eye problems. The most common cause of SJS is an adverse allergic drug reaction.”

SJS is the seedbed of toxic epidermal necrolysis, which is also known as TEN, a disorder which, according to the National Institutes of Health, affects the skin, mucous membranes and eyes, and is “an emergency medical condition that usually requires hospitalization.”

A harrowing sight of the relationship between phenytoin and the ghastly corrosiveness of TEN appears in the June 2012 edition of the English journal Medical Oncology. The victim’s skin appears peeled, thus exposing a blistered, bloody and swollen layer of flesh.

Seizures were not the issue, but phenytoin was. When the drug was no longer administered, the patient recovered.

“A 49-year-old man was admitted to our hospital because of skin changes. Prophylactic phenytoin was administered, and cranial radiotherapy was planned for brain metastases,” the abstract reads. “During these treatments, erythematous lesions and blisters were observed on his scalp, face, neck, the front and back of his body, and his arms. Detachment of the skin, especially on the back, was also observed. TEN was diagnosed, and phenytoin was discontinued. … After 10 days, skin recovery and re-epithelialization were established, temperature decreased, and mucosal hemorrhage ceased. The patient was discharged after 2 weeks.”

The aforementioned account, strictly about how serious SJS and TEN can be, sets the stage for the reality of Dilantin’s heightened risks, which the U.S. Food and Drug Administration formally acknowledged a year ago.

Phenytoin is one of the more commonly prescribed antiepileptic drugs despite its “suboptimal effectiveness and safety,” according to the January-March edition of The Journal of Pediatric Pharmacology and Therapeutics.

In Dilantin patients who developed SJS, the characteristic inexplicable rash appeared; that would be the warning sign. Prompt medical attention for this serious condition is the most important thing.

Consider also that anyone who took Dilantin and who was diagnosed with Stevens-Johnson syndrome or with full-blown toxic epidermal necrolysis may be entitled to compensation.

Contacting one of the Dilantin attorneys at Reich & Binstock is one way that a victim, who lives anywhere in the U.S., can determine whether damages may be recovered in a Dilantin lawsuit. One of the experienced members of the Dilantin litigation team at Reich & Binstock will provide a free consultation. One may reach the national law firm toll-free at 1-866-LAW-2400.